"Agitation" ???

Discussion in 'General Parenting' started by klmno, Dec 28, 2008.

  1. klmno

    klmno Active Member

    Ok, I'm working thru all this, I think. Two questions:

    1) psychiatrist always meets with both difficult child and me together so some things might be worded a little differently as a result. If psychiatrist says "watch for signs of agitation", does that mean that if difficult child is suddenly the epitemy of defiance, that "agitation" has occurred? Or does the "defiant- I'll do what I want to" attitude and actions have nothing to do with agitation?

    2) difficult child was on the raised depakote about 10 days before this past violent/aggressive behavior- it also happened to be the very day that I started the low dose of AP. That was 10 mg of the generic form of celexa. Do you think (assuming this MIGHT have been medication related) that it was the depakote increase or celexa?

    Thanks- this doesn't mean that he has a free for all excuse here- I just wanted others' opinions on this....
  2. TerryJ2

    TerryJ2 Well-Known Member

    in my humble opinion, think agitation leads to defiance and then an explosion. At least, that's the way it is with-our difficult child. First, it's the foot tapping, the pacing, and the snotty, turning-his-back-on us attitude. Then we'll notice him shove the dog really hard. Or take off his shirt and socks (and sometimes his pants, if they're too tight). If we don't give him a wide berth or immediately intervene with-something positive, we're in for trouble.

    Others will have to comments on the medications. Wish I could help you!
  3. mstang67chic

    mstang67chic Going Green

    First of all, the next time that happens, you may want to consider asking the doctor what his/her definition of "agitation" is.

    For me though, when we do medication changes with difficult child and I'm told to watch for things.....I can't tell you myself what to watch for but I know it when I see it. (If that makes any sense at all.) If you're not sure....keep a log of these things and then get with the psychiatrist to see what he/she thinks. Sometime it's things that appear small at the start that are indicators of possible problems. Even if some behavior was clearly provoked or triggered in some way....if the response was a bit more than what you might typically see out of difficult child....document it. Then, when you report back to the doctor...you can say that while trigger X set this off, behavior Y was more intense than the usual.

    Not sure if any of that made sense but hoped it helped.
  4. smallworld

    smallworld Moderator

    Can you clarify the time frame of the medications for me (sorry I'm tired tonight)?

    Can you specify the behaviors you're seeing that make you think he is defiant?
  5. gcvmom

    gcvmom Here we go again!

    I agree with mstang -- ask the psychiatrist for clarification on this.

    FWIW, agitation for us includes extreme irritability, short fuse, reactive mood (everything is fuel for drama).
  6. klmno

    klmno Active Member

    Ok- we tried the combo of raising the depakote, adding the celxa, then allergy medications and albuterol were added- difficult child became aggressive- so I took him off the celexa and lowered the depakote to where it was before until he got over the physical illness.

    After he was off the albuterol and allergy medications, I talked with psychiatrist, then I increased depakote (with the direction that if this caused "agitation" to lower it back- if not- after 5 days I was to add the AD). So, I raised the depakote, difficult child started cutting, then became somewhat defiant ( he left home without permission to hang around the boy who was cutting and being completely disrespectful and he was acting like he didn't care about what I told him he needed to do). I call police and have him tdo-d. The psychiatric hospital keeps him on the increased dose of depakote, but does not add the celexa.

    I bring him home from psychiatric hospital, (that was about 10 days after increase of depakote), he still had not been aggressive or violent, Then two days afterwards, I add the starting (low dose) of celexa and he became extremely short-tempered and violent a few hours afterwards. But, then he was fine and friendly, but became aggressive again later that evening.

    I honestly do not know if it was medication related; or if it was medication related- I tend to think it is the depakote (I saw him get really wierd on an increased dose last year). But, could it have been the celexa- even though he had just started on a very low dose that morning?

    FWIW- I put him back on the regular medications (lower dose of depakote and NO celexa) on Fri- and he's been great. Now, I have also been watchful and careful of my actions- so I don;t know what to contribute it to.
  7. gcvmom

    gcvmom Here we go again!

    I would call the psychiatrist first thing in the morning with an update -- let him figure this out for you. Just report what you observe and make note of the timing. It's psychiatrist's job to decide what's causing what.
  8. susiestar

    susiestar Roll With It

    My first gut reaction is that the celexa is at the root of at least some of it. Why? because when I was on celexa I felt like putting my fist THROUGH the face of everyone who even spoke to me. And that is unlike me. It may not be celexa, but it was my first reaction. I started feeling like this with-in a day of the first dose. I was really scared because it wasn't a feeling I had any control over. You might, if a good time comes up, as difficult child if it scares him to feel the way he felt when he threatened you, when he hit you. If he can make some connections maybe he will be able to give some warning if those feelings come back so you can put safety measures in place. Might not work, but maybe worth trying?

    Some medications cause problems at a higher dose than at a lower dose, so it might be the depakote increase. For me effexor was ok at a low dose, and then they increased it an it was horrible. Some medications are just like that for some people. So if you think it is the depakote, maybe the doctor can add a different medication.

    Would an antipsychotic like risperdal or seroquel help? I know risperdal helped with the cutting for my difficult child. Trileptal not so much, and we never tried seroquel (nobody suggested it, not because I had anything against it, it just never came up).

    Anyway, I hope you had a good Christmas and that things are getting better.
  9. klmno

    klmno Active Member

    Thanks, Susie- I felt like that within a few days of trialing wellbutrin. But- this was only 10 mg of celexa on the first day- could it have effected him that much that fast? I thought AD's were slow-reacting medications...
  10. smallworld

    smallworld Moderator

    klmno, it's really hard to say what's going on. Definitely one for the psychiatrist to help you sort out.

    I will tell you that Depakote made both my son and older daughter more irritable and depressed at higher doses (it appears to push mania down so far that it depresses). But I will also tell you that my son had a 3-hour rage reaction the very first day he took 5 mg (a low dose) of Prozac, Celexa's cousin. So it honestly could have happened with either medication or a combo of the two.

    Hang in there. Hope the psychiatrist helps you sort things out.
  11. klmno

    klmno Active Member

    Well that says a lot- given difficult child's previous experience with prozac, that might be all we need to know- thanks, SW!
  12. smallworld

    smallworld Moderator

    Our doctors told us many times that it generally doesn't happen that way, but they also didn't encourage us to ever trial Prozac again.

    Having said that, now that the Depakote dose is back down, you could consider a new trial of Celexa to see if it causes aggression. That would be changing one variable at a time instead of two.
  13. klmno

    klmno Active Member

    That's what psychiatrist said our last visit- he said try increasing the depakote for a certain amount of time- if it doesn't case "agitation" (this was after I told him that with several medication cahnges, difficult child had become aggressive), then we know it isn't the depakote. If it does cause agitation, then lower the depakote back down and start the AD without any other changes. I didn't want to do that right away- I wnated to make sure that any vilonet/ agressive tendencies went away first- to be sure if it was medication related, for one thing, And I am a little hesitant to start an AD- right now difficult child isn't acting depressed. I'll have to mull that one over.

    One point I should bring out- lithium is my son's first-line ms. It is in therapuetic range. The lower dose of depakote is at the borderline therapuetic range and the higher dose puts him mid-upper range. Maybe MS's are supposed to be slow-acting, but given the signs I saw in difficult child last year, depakote is MUCH faster acting than lithium.
  14. Transparent

    Transparent New Member

    Just wanted to offer some hugs. We're new to the whole medications scene, so I can't really offer anything else.

    I hope you get the answers you need soon!
  15. TerryJ2

    TerryJ2 Well-Known Member

    Klmno, between Susie and Smallworld, I say you have some major clues. I wish I could help you. Just sending support.
    Sounds like the only reason to call the dr is to report what you've already figured out. Good luck.
    Poor kid. Poor you!